MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0920OE
Medical Device Problem Code Excessive Heating (4030)
Health Effect - Clinical Code Full thickness (Third Degree) Burn (2696)
Date of Event 09/06/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A user facility initially reported that there was an interface error.It was also reported there was a 3 x 2 cm third degree burn (initially stated to be a second degree burn) on the patient's anus from the contact of the shaft of thunderbeat open extended jaw.The patient was positioned in lithotomy for the therapeutic colorectal surgery for hemorrhoids.The energy of the device was transmitted through the paddles after using the device for two hours as well as through the entire 20 centimeter metal shaft resulting in a damaged shaft from the heat.The procedure was completed with the same device.The burn was found at the end of the surgery; therefore, there was no delay or extended anesthesia.Initial information indicated that plastic surgery may have been required but this was unable to be confirmed.Silvadene was provided and the patient's burn was reported to be cured.
 
Additional Manufacturer Narrative
The device was not returned to olympus for evaluation.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
The paddle refers to the probe and grasp.It is unclear which part of the shaft touched the patient.The entire shaft was hot.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and correction to the initial with information inadvertently left out.Additionally, to provide information received ((b)(6)).The subject device was manufactured in november 2022, but the specific date is unknown.The version of the software was ver.2.00.The setting of intelligent tissue monitoring (itm) was "on" and the setting of itm is usually "on".The user understood the itm clearly.The user did not change the setting of itm during the procedure.The device was used 2 hours during the procedure.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely the reported event occurred due to the continuous output of the device, the grasping portion became hot.However, the subject device was not returned therefore, a specific root cause could not be determined.The event can be prevented by following the instructions for use which state: "to seal adjacent tissue, overlap the edge of the existing seal.The second seal should be distal to the first seal to increase seal margin.Otherwise, incomplete sealing may cause bleeding and/or the existing seal may be opened." "the grasping section and probe tip become hot due to extended ultrasonic output.Do not let it come in contact with tissues other than the target tissue." olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT OPEN EXTENDED JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17913948
Report Number9614641-2023-01504
Device Sequence Number15305067
Product Code GEI
UDI-Device Identifier04953170343315
UDI-Public04953170343315
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0920OE
Device Lot Number2JB252
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/14/2023
Supplement Date Received by Manufacturer12/04/2023
Initial Report FDA Received Date10/11/2023
Supplement Report FDA Received Date12/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown